| Model Number |
G23773 |
| Medical Device Problem Code |
Material Rupture (1546)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
04/09/2025
Type of Reportable Event
Malfunction
Event or Problem Description
It was reported that a coda balloon catheter ruptured.During an operation on (b)(6) 2025 at 14:23 hours, the balloon of the coda device burst during inflation in the patient's aorta.A second coda from the same lot was obtained and experienced the same failure.Finally, a competitor's balloon was used to complete the procedure.As reported, the patient did not experience any adverse effects or require any additional procedures due to this occurrence.Additional information regarding event details has been requested but is currently unavailable.
Additional Manufacturer Narrative
E1: customer (person): phone: (b)(6).H3: device evaluated by mfg? device evaluation is anticipated but has not yet begun.This report includes information known at this time.A follow-up report will be submitted should additional, relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Additional Manufacturer Narrative
Additional information: d9 (date returned to manufacturer).Correction: d10: concomitant products.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Event or Problem Description
No additional information regarding patient and/or event details has been received since the previous medwatch report was sent.
Additional Manufacturer Narrative
Additional information: b5.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Event or Problem Description
In additional information received on 18jul2025, it was confirmed that the patient's aorta was completely standard, with no calcification.
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown, unavailable, or unchanged.Investigation ¿ evaluation.Cook was notified that a coda balloon catheter ruptured.The patient underwent a fenestrated endovascular aortic repair (fevar) procedure on (b)(6) 2025.A cook coda ballon catheter was being used for balloon molding in the thoracic fevar junction.The first balloon was inflated to 25 milliliters (ml).The balloon ruptured in the thoracic fevar junction.A second cook coda balloon from the same lot was obtained and was inflated to 25 ml.This balloon also experienced the same failure.Finally, a competitor's balloon was used to complete the procedure.It was reported that there was no angulation or vascular calcification near the inflation site.The patient's aorta was completely standard with no calcification.As reported, the patient did not experience any adverse effects or require any additional procedures due to this occurrence.Reviews of documentation including the complaint history, drawing, device history record (dhr), quality control, specifications, manufacturing instructions (mi), and instructions for use (ifu), as well as a visual inspection of the returned devices, were conducted during the investigation.Two used balloon catheters were returned to cook for investigation.Upon visual inspection, it was noted both balloons were ruptured at the side ports near the marker bands on the distal end.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.A review of the dhrs for the reported complaint device lot and the related subassembly lots identified two non-conformances.Each non-conformance was for bond damage.In both instances the non-conforming product was properly identified, scrapped with the remaining lot being sent to quality control for inspection leaving no indication that non-conforming product was shipped.A complaint history search did not identify any other events for a related failure mode.Cook also reviewed product labeling.The ifu packaged with the device contains the following in relation to the reported failure mode: device description the coda balloon catheters each consist of two independent lumens.The ¿distal¿ lumen extends the length of the catheter and is used for placement over wire guides.The ¿balloon¿ lumen is used to inflate and deflate the balloon.The balloon is manufactured from a compliant polyurethane material.Particular care should be taken in handling the balloon to prevent damage.The balloon will inflate to the indicated size parameters when utilizing proper volume recommendations.Radiopaque bands are placed on the balloon catheter to assist with positioning of the device under fluoroscopy.Performance characteristics: 10 fr balloon ¿ maximum inflation diameter is 46 mm, with a corresponding maximum balloon inflation volume of 60 cc, respectively.Intended use: the intended use is to temporarily occlude large blood vessels to control hemorrhage from vessels distal to the balloon¿s location or to expand and mold the sealing stents of endovascular stent-grafts to the vessel wall.Warnings: do not exceed maximum inflation volume.Adhere to balloon inflation parameters as shown below.Over-inflation of balloon may result in: damage to vessel wall and/or vessel rupture rupture of balloon do not use a pressure inflation device for balloon inflation.Do not use a power inflation device for balloon inflation.Do not use a power injector for injection of contrast medium through distal lumen.Rupture may occur.The coda 46 mm balloon catheter should not be used for dilation of vascular prostheses in iliac or other non-aortic vessels.Injury to vessel wall and/or rupture may occur.The coda 46 mm balloon catheter should not be used in vessels less than 24 mm in diameter.When used to expand a vascular prosthesis, the balloon radiopaque markers should remain within the prosthesis.Not for use as a valvuloplasty balloon catheter do not use the device if the sterile packaging is damaged or unintentionally opened before use.Potential adverse events: balloon catheter events (insertion failure, migration, malposition, rupture).Inspection of device: visually inspect the device thoroughly including all levels of the packaging to verify that there is no damage prior to use.Visually inspect and confirm that the integrity of the sterile barrier has not been compromised in any way.Balloon introduction and inflation: 2.Advance the balloon catheter over a pre-positioned.035-inch wire guide, using a minimum 14 fr introducer sheath for a 10 fr coda balloon catheter.Note: if resistance is met while advancing the wire guide or balloon catheter, determine the cause and proceed with caution.Caution: prior to introduction, determine the amount of standard 3:12 saline and contrast mixture needed to inflate the balloon to the desired inflation diameter.Refer to the balloon inflation parameters chart.Over-inflation of the balloon may result in damage to vessel wall and/or vessel rupture.4.Inflate balloon with standard 3:1 saline and contrast mixture using a 20 cc or larger syringe.Adhere to recommended balloon inflation volumes.5.If balloon pressure is lost and/or balloon rupture occurs, deflate the balloon and remove balloon and sheath as a unit.Evidence provided by the complaint facility, device failure analysis, dhr, complaint history, and manufacturing documents suggests that the device was manufactured to specification.There is no evidence of nonconforming devices from the complaint lot in house or in the field.Based on the information provided, inspection of the returned devices, and the results of the investigation, cook has determined component failure unrelated to the design or manufacturing of the device as the cause of the failure.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Event or Problem Description
Additional Manufacturer Narrative
Correction: h8 additional information: b5.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Event or Problem Description
Additional information was provided on 30jul2025.The procedure that was being performed when the cook coda balloon was being used was a fenestrated endovascular aortic repair.The cook coda balloon catheter was inflated within the thoracic fevar junction.The balloon ruptured in the thoracic fevar junction.There was no angulation or vascular calcification at or near the inflation site.The inflation volume of the first cook coda balloon catheter was 25 ml.The inflation volume of the second cook coda balloon catheter from the same lot was 25 ml.